Florida, 2022Flooding and Hail in Florida, August 23, 2022
August 23, 2022 · NWS JAX · 9 events in 4 counties and zones
Deep westerly flow prevailed over the region with an upper trough to the north and a ridge axis to the south. 2 inches, remained over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep westerly flow prevailed over the region with an upper trough to the north and a ridge axis to the south. The anomalously moist airmass, with PWATs near 2.2 inches, remained over the region. Dense clouds were advected across much of the area Tuesday morning in the westerly flow. Cloudiness limited heating across southeast Georgia whereas northeast Florida experienced breaks in the cloud deck allowing for delayed diurnal destabilization. Storms were diurnally initiated across north central Florida in the afternoon due to less cloud cover over that area. Late start for the sea breezes, with them pushing inland late afternoon into evening. Weak westerly flow allowed the Atlantic sea breeze to move inland to the St. Johns River basin. Diurnally driven storms in north central Florida lifted north and interacted with the sea breeze boundary in the evening. Slow-moving storms produced heavy rainfall and caused street flooding in Marion, Alachua and Clay counties. These storms produced about 2.5 to 4 inches of rain. A stronger storm in Marion county damaged a metal roof. Another stronger storm produced penny sized hail in Duval. Lightning struck a teenager in Duval causing injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 12:56 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 23, 12:56 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
156 PM EDT Tue Aug 23 2022
...New AVIATION...
.UPDATE...
Issued at 1050 AM EDT Tue Aug 23 2022
Current visible imagery shows a broad band of thick cloud cover
extending from a weakening low across ArkLaTex eastward into the
Deep South, and across the local area. Deep westerly flow between
an upper trough to the north and a ridge axis to the south will
continue to advect dense cloud cover across SE GA through most of
the day. Cloudiness will hamper heating across SE GA and lower
convective chances there this afternoon whereas NE FL will break
into sunshine through the course of the morning and promote
diurnal destabilization and afternoon tstms. Similar to yesterday,
the westerly flow will limit the Atlantic sea breeze from pushing
beyond the I-95 corridor, except across north-central FL where
westerly flow is weaker and it may push west of the SJR basin.
Given anomalous deep moisture sampled from the JAX morning RAOB
(PWAT of 2.19"), numerous shower and tstms convection this
afternoon along the I-95 corridor as the pinned sea breeze
interacts with outflow from early afternoon convection. Scattered
airmass convection is likely across inland NE FL with potentially
more coverage favoring differential heating zones.
Convective threats today will be centered on flood potential,
particularly in the the urban and flood-prone locations
(urban/creek) interface. For stakeholders along the St Johns
River, high tide will be between 4-7pm and heavy rain (2-3")
during that period could result in impactful flooding. Otherwise,
the threat of damaging winds and/or hail given a "skinny" CAPE
profile.
With the loss of heating convection will weaken, leaving
stratiform showers in its wake, this evening before fading
entirely by midnight. Quiet conditions will be favored overnight
with moist, westerly flow continuing a stream of dense clouds over
the region. High clouds should limit any ground-fog development
late tonight.
Temperatures in SE GA will be cooler this afternoon due to cloud
cover (upper 80s) while areas of filtered sunshine in NE FL will
reach the upper 80s/low 90s
&&
.NEAR TERM...
(Today and Tonight)
Issued at 314 AM EDT Tue Aug 23 2022
A few showers drift east along I-10 early this morning towards
Jacksonville as a lobe of shortwave energy migrates overhead in
the WSW flow aloft. Humid conditions under scattered to broken
multilayer cloud cover should keep fog chances on the low side,
though shallow, patchy fog may form over locations that received
locally higher rainfall totals from yesterday.
After sunrise, weak high pressure west of the area over the FL
panhandle and lower AL will help promote light westerly to NW
winds ahead of a slow moving cold frontal boundary over northern
GA that will move little in the way southward today as upper level
troughing over the Mid Atlantic and NE US shifts north and east,
dragging shortwave energy east to west near it base along the
Carolina coast westward over central GA and along the Gulf coast.
The mode for storms will be mainly diurnal and seabreeze driven
as in days past as abundant moisture levels with PWATs near 2.25
inches persist over the region. Expect initial diurnally driven
scattered showers and isolated storms to lead to numerous to
widespread showers and embedded storm coverage, especially over
the St Johns river basin lifts north and west towards the pinned
Atlantic seabreeze just along and east of I-95. Best timing of
storms will be the mid to late afternoon over NE FL areas from
Jacksonville south along the St Johns river and points east.
Some gusty wet downburst winds 40-50 mph and locally heavy rains
from slow moving storms will be the main impacts this afternoon.
Activity will end a little after sunset. Temperatures will peak
in the upper 80s to near 90 degrees across SE GA with low 90s
expected over NE FL and upper 80s at the coast.
Tonight, some isolated to scattered showers will drift east off
the coast after midnight under partly to mostly cloudy skies. Some
shallow fog, patchy in nature may form over areas that receive
locally heavy rainfall, but significant fog does not appear likely.
Lows on Tuesday night will fall into the lower to mid 70s.
&&
.SHORT TERM...
(Wednesday through Thursday Night)
Issued at 314 AM EDT Tue Aug 23 2022
Wednesday...Weak low level ridge axis will remain trapped across
North FL, while weak frontal boundary still stalled just North of
the region across Central GA. The weak flow pattern will allow
for the East Coast sea breeze front to push further inland to the
US 301 corridor and expect numerous showers and storms to develop
over inland areas, but West-Southwest flow aloft will push these
storms back towards the I-95 corridor and coastal areas late in
the day. Max temps will likely top out around 90 degrees or so in
most locations. Heavy rainfall will continue to be the main threat
from storms as they move slowly inland along the sea breeze
front, then back towards the I-95 corridor later in the day.
Thursday...Heavy rainfall set up continues as deep tropical
moisture aloft with PWATs over 2 inches interacts with weak
frontal boundary that drops south into SE GA, this will allow for
an onshore flow to develop and push the East Coast sea breeze well
inland during the afternoon/peak heating hours. This low level SE
steering flow combined with moist SW flow aloft will help to
enhance locally heavy rainfall set up and numerous slow moving
storms are expected during the afternoon hours, but overall high
coverage of rainfall/clouds will hold Max Temps in the upper
80s/near 90 degrees for most locations. Overall 3 day rainfall
totals of 1 to 3 inches are expected with localized 3 to 5 inch
amounts likely.
&&
.LONG TERM...
(Friday Through Monday)
Issued at 314 AM EDT Tue Aug 23 2022
Weak frontal boundary/surface trough remains across the region
through the Weekend and into early next week with not much daily
change expected. PWATs remain at or above 2 inches and the weak
flow pattern and inland moving East Coast sea breeze front will
lead to daily rounds of numerous storms with heavy rainfall as the
main threat due to slow storm motion. Max temps will remain
similar in the upper 80s/near 90 degrees for most locations. The
continued threat of daily heavy rainfall will likely lead to some
local rises on main stem river basins, and threat of urban
flooding issues will continue through the long term period, the
diurnal nature of the heavy rainfall and long enough periods
between events will likely not necessitate any Flood watches, but
will start to become an issue for some areas as ground conditions
become more saturated.
&&
.AVIATION...
(18Z TAFS)
Issued at 154 PM EDT Tue Aug 23 2022
Cloud cover has limited heating and delayed convection along and
north of a line from GNV to CRG. South of the line cumulus
buildups and convection continues the near term convective threats
being GNV and SGJ. Expect outflow and sea breeze to take over and
develop convection northward along the I-95 corridor through the
afternoon. Convection will fade this evening around 01/02z with
linger showers inland near GNV through about 03z/04z. High and mid
level clouds will keep ground fog in check tomorrow morning.
Though it isn't mentioned explicitly, another sea breeze
convective day is anticipated again Wednesday afternoon.
&&
.MARINE...
Issued at 1050 AM EDT Tue Aug 23 2022
No significant changes this morning. Expect sea breeze development
and numerous afternoon tstms in the nearshore zones.
Area waters will remain south of a arcing frontal boundary across
northern GA. A fairly weak pressure pattern will remain in
control before a weakening front presses into the area from the
north Friday and stalling over the waters through the weekend.
Fair chances for afternoon storms each day with increasing chances
this weekend with the stalled boundary.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 88 71 89 / 30 40 30 80
SSI 76 87 75 86 / 30 30 30 60
JAX 73 91 73 89 / 50 60 30 70
SGJ 74 89 75 88 / 40 40 20 70
GNV 72 92 72 90 / 80 70 50 70
OCF 73 92 72 91 / 80 70 50 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&
In the hours before
Special weather statement, Aug 23, 1:10 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
210 PM EDT Tue Aug 23 2022
FLZ140-231845-
Eastern Marion FL-
210 PM EDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of southeastern Marion
County through 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles south of Juniper Springs, moving northeast at 10
mph. Another storm is just southeast of Salt Springs drifting
northeast.
HAZARD...Winds near 40 mph and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Juniper Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2904 8181 2934 8168 2931 8168 2929 8165
2928 8164 2905 8164 2905 8166 2897 8166
2896 8174
TIME...MOT...LOC 1809Z 209DEG 7KT 2907 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYEvent by event
3 heavy rain, 3 flood, 1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Heavy Rain, Marion
- When
- August 23, 2:15 PM EST to 3:45 PM EST
- Where
- Marion County, 2.42 mi E of Dunnellon Muni Arpt
- Reported by
- Mesonet
- Coordinates
- 29.070, -82.340
A site measured 3.70 inches just north of highway 484 in the past 60-90 minutes. A flood warning was in effect.
Heavy Rain, Marion
- When
- August 23, 2:30 PM EST to 4:00 PM EST
- Where
- Marion County, 0.6 mi E of Belleview
- Reported by
- Public
- Coordinates
- 29.070, -82.040
The public reported an estimated 4 inches of rain fell between 3:30-5 pm, measured with a rain gauge.
Thunderstorm Wind, Marion
- When
- August 23, 3:43 PM EST
- Where
- Marion County, 0.63 mi WNW of Dunnellon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 29.054, -82.459
Marion County Public Safety reported damage to a residence along Powell Road as the result of thunderstorm winds. A residence had a metal roof pulled from it, and then damaged 3 other nearby homes.
Flood, Alachua
- When
- August 23, 4:30 PM EST to 6:00 PM EST
- Where
- Alachua County, 2.4 mi SSE of Campville to 2.21 mi SSE of Campville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 29.640, -82.100
Alachua county 911 call center received a call reporting street flooding, estimated 6 inches of running water, 10-20 feet wide stream. A Flood warning was in effect.
Heavy Rain, Alachua
- When
- August 23, 5:00 PM EST to 5:55 PM EST
- Where
- Alachua County, 2.4 mi SSW of Phifer
- Reported by
- Mesonet
- Coordinates
- 29.670, -82.390
Mesonet station DW8556 Gainesville measured 2.60 inches of rain within an hour. Flood and Flash Flood Warnings were in effect.
Flood, Alachua
- When
- August 23, 5:15 PM EST to 6:30 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North to 2.07 mi SW of Gainesville West
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 29.670, -82.340
Alachua county 911 call center received a report that there was 5-6 inches of standing water on NW 16th Ave. They also reported street flooding on the University of Florida campus due to a blocked storm drain and heavy rain. Flood and Flash Flood Warnings were in effect.
Hail, Duval
- When
- August 23, 6:30 PM EST
- Where
- Duval County, 2.07 mi S of Wesconnett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.220, -81.750
The public reported penny sized hail in Duclay.
Lightning, Duval
- When
- August 23, 6:48 PM EST
- Where
- Duval County, 2.16 mi SSW of Yukon
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.200, -81.710
A teenager was electrocuted by a lightning strike on Roosevelt Blvd resulting in an injury.
Flood, Clay
- When
- August 23, 6:50 PM EST to 7:30 PM EST
- Where
- Clay County, 0.68 mi NNE of Bellair West to 0.31 mi N of Bellair West
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.179, -81.727
Street flooding was reported on Kevin Dr. and Bellair Blvd. About 2.77 inches of rain fell within an hour.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 23 to 28, 20227 deaths · 7 events
- Flash Flood and Hail in North Dakota, August 23, 2022$1.3 million · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 23, 2022$1.6 million · 66 kt wind · 5 events
- Flash Flooding and Flood in Arizona, August 23 to 25, 2022$1.6 million · 3 events
- Flash Flood and Flood in Mississippi, August 23, 20221 injured · $53,000 · 3 events
- Flash Flooding and Dust Storm in Arizona, August 23 to 24, 2022$27,000 · 1 in hail · 18 events
- Flash Flooding and Flood in Rhode Island, August 23, 2022$28,000 · 3 events
- Damaging Wind and Heavy Rain in Massachusetts, August 23, 2022$27,000 · 50 kt wind · 2 events
- Flash Flood and Flood in Louisiana, August 23, 2022$25,000 · 3 events
- Flash Flood and Debris Flow in California, August 23 to 25, 202255 kt wind · 18 events
- Flash Flooding and Hail in Arizona, August 23, 20221.75 in hail · 8 events
- Flash Flooding in New York, August 23, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047560, 1047565, 1047555, 1047573, 1047568, 1047571, 1047575, 1047576, 1047579.